July 25, 2020 –
I was stunned. An anti-depressant? Zoloft? I had seen the commercials before and I even knew a couple of friends who took these drugs. I did not know what to feel, but a large part of me was excited about the possibility of relief.
“You can take these drugs for up to six months,” she added. “After six months, you can slowly come off and be back to normal. This medication should kick in soon! You’ll be back to your old self in no time!”’
In my vulnerability, I accepted her statement as an unwritten promise between us. She handed me a small sample pack of Zoloft (sertraline) and sent me on my way. Though I felt optimistic, I was also apprehensive about taking my first dose. My sea of optimism would soon come crashing down on me. To date, the worst mistake of my life was ever setting foot in that doctor’s office.
Later, I fumbled with my Zoloft pack and retrieved my first dose, a 25mg pill. I washed the pill down with some orange juice and walked over to my car. I knew that the medication would kick in soon and then I would feel better.
At first, I did not notice any change.
“This is fine,” I said to myself out loud. “The doctor said it may take up to a few weeks for the medication to have its full effect.”
Day 7: I had continued to increase my dose of Zoloft as instructed by my doctor and was now taking 75 mg. When I showed up to my community service job, I was asked to make copies of a flyer, a trivial task that I had completed many times in the past. However, this time was different.
I asked my supervisor how to work the copy machine. She explained the process, but I could not comprehend what she was saying. I asked her twice more to repeat the instructions. As she spoke, I felt my brain shutting down inside my skull. I managed to nod my head after she finished speaking in an effort to appear normal.
Then I dashed to the women’s bathroom and opened up the first vacant stall in sight. Once inside, I moved the silver knob to the locked position and crumbled down onto the cold, bare tile.
“It’s finally happened,” I cried. “I have lost my mind.”
I went home that evening with a horrible zapping sensation in my head. I felt as though I could begin seizing at any moment. So, I called my doctor.